Researchers Found An Almost 10-Times Increased Risk Of Severe Intestinal Malabsorption Associated With Benicar After 2-Years Use Compared To Some Other Blood Pressure Medications
We continue to hear about patients who have been diagnosed with sprue-like enteropathy or intestinal malabsorption while using Benicar, Azor, Tribenzor, or Benicar HCT, and we have written previously about the still-emerging Benicar drug injury litigation.
In May 2014 the medical journal Gastroenterology published an article, "Severe Malabsorption Associated With Olmesartan: A French Nationwide Cohort Study", which provides some insight concerning the association between Benicar and a side effect that is often initially mistaken for celiac disease.
From the Abstract for this medical journal article about that French Benicar study:
Introduction: Several cases of severe sprue-like enteropathy have been reported in patients treated with [Benicar (Olmesartan medoxomil)], an angiotensin II receptor blocker (ARB) approved for the treatment of hypertension. The association has been questioned: in the ROADMAP phase 3-trial, the rate of diarrhea was similar in patients who received [Benicar (olmesartan)] and placebo. The objective of this study was to assess in a large, nation-wide patient cohort, the risk of severe intestinal malabsorption associated with [Benicar (olmesartan)], compared with ARBs other than [Benicar (olmesartan)] or ACEIs.
Results: 4,546,680 patients summing up to 9,010,303 person-years were included. 218 events were observed. Compared with ACEI, the adjusted rate ratio of severe intestinal malabsorption associated with [Benicar (olmesartan)] was 2.27 (95% confidence interval 1.59-3.23, p<0.0001). This adjusted rate ratio varied with treatment duration: less than 1 year RR =0.87 (95% CI 0.47- 1.6, p=0.64), between 1 and 2 years RR = 3.20 (1.58-6.46, p=0.001), 2 years or more RR= 9.53 (4.46-20.3, p<0.0001). Compared with other ARBs, the rate ratio of severe intestinal malabsorption associated with [Benicar (olmesartan)] intake was 3.0 (95% CI 2.1-4.33, p<0.0001). The risk of severe intestinal malabsorption was not significantly different between patients who were prescribed ARBs other than olmesartan and ACEIs.
Conclusion: [Benicar (olmesartan)] was associated with an increased risk of severe intestinal malabsorption. The increased risk appears after one year of treatment and reaches 9.53 after 2 years of [Benicar (olmesartan)]. ARBs other than [Benicar (olmesartan)] were not associated with an increased risk of severe intestinal malabsorption.
Our law firm is investigating these Benicar sprue-like enteropathy cases -- involving chronic severe diarrhea and substantial weight loss -- as possible products liability lawsuits against the responsible drug company, Daiichi Sankyo, Inc.